Alert archive / Kansas / Red Flag Warnings in 2018
Red Flag Warning 12, NWS Wichita, KS
NWS Wichita, KS issued this red flag warning at Mar 15, 2018, 2:32 AM CDT for 26 counties in Kansas. It took effect at Mar 15, 2018, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 15, 2018, 2:32 AM CDT (07:32 UTC)
- In effect from
- Mar 15, 2018, 1:00 PM CDT
- Expired
- Mar 15, 2018, 8:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Wichita, KS
All 26 counties
Allen County, KS, Barton County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Labette County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Montgomery County, KS, Neosho County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS
The radar
The Wichita radar (KICT), 45 km from the middle of the area, began a volume at 07:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 7.5 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3160 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 213 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
772 WWUS83 KICT 150732 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 232 AM CDT Thu Mar 15 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-152245- /O.NEW.KICT.FW.W.0012.180315T1800Z-180316T0100Z/ /O.NEW.KICT.FW.A.0009.180316T1700Z-180317T0100Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick- Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery- Labette- 232 AM CDT Thu Mar 15 2018 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...033...047...048...049...050...051...052... 053...067...068...069...070...071...072...082...083...091...092... 093...094...095...096...098...099 AND 100... ...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...033...047...048...049...050...051...052...053...067... 068...069...070...071...072...082...083...091...092...093...094... 095...096...098...099 AND 100... The National Weather Service in Wichita has issued a Red Flag Warning for extreme grassland fire danger, which is in effect from 1 PM this afternoon to 8 PM CDT this evening. A Fire Weather Watch has also been issued. This Fire Weather Watch for extreme grassland fire danger is in effect from Friday afternoon through Friday evening. * Extreme Grassland Fire Danger...Is expected for this afternoon. Extreme to catastrophic fire danger levels are likely to occur on Friday afternoon. * Winds...South 20 to 30 mph with gusts up to 40 mph for this afternoon. On Friday the winds will switch to west and northwest, and become even stronger than today. * Relative Humidity...As low as 19 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended for today or Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. A fire weather watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible red flag warnings. && $$ Jakub
2 follow-up statements
836 WWUS83 KICT 152027 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 327 PM CDT Thu Mar 15 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-161130- /O.UPG.KICT.FW.A.0009.180316T1700Z-180317T0100Z/ /O.NEW.KICT.FW.W.0013.180316T1700Z-180317T0100Z/ /O.CON.KICT.FW.W.0012.000000T0000Z-180316T0100Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick- Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery- Labette- 327 PM CDT Thu Mar 15 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032... 033...047...048...049...050...051...052...053...067...068...069... 070...071...072...082...083...091...092...093...094...095...096... 098...099 AND 100... ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM CDT FRIDAY FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...033... 047...048...049...050...051...052...053...067...068...069...070... 071...072...082...083...091...092...093...094...095...096...098... 099 AND 100... The National Weather Service in Wichita has issued a Red Flag Warning for extreme grassland fire danger, which is in effect from noon to 8 PM CDT Friday. A red Flag warning also remains in effect until 8pm this evening. * Extreme Grassland Fire Danger...Is forecast. * Winds...South 20 to 30 mph with gusts up to 40 mph. * Relative Humidity...As low as 20 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$ Ketcham
264 WWUS83 KICT 160050 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 750 PM CDT Thu Mar 15 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-161600- /O.EXP.KICT.FW.W.0012.000000T0000Z-180316T0100Z/ /O.CON.KICT.FW.W.0013.180316T1700Z-180317T0100Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick- Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery- Labette- 750 PM CDT Thu Mar 15 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM CDT FRIDAY FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...033...047...048...049...050...051...052...053...067...068... 069...070...071...072...082...083...091...092...093...094...095... 096...098...099 AND 100... ...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...033... 047...048...049...050...051...052...053...067...068...069...070... 071...072...082...083...091...092...093...094...095...096...098... 099 AND 100... * Extreme Grassland Fire Danger...Is forecast. * Winds...West/Southwest 25 to 30 mph with gusts up to 40 mph. * Relative Humidity...As low as 20 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$ Vaughan
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Mar 14, 11:36 PM CDT, 2 hours 56 minutes earlier.
Area forecast discussion, Mar 14, 11:36 PM CDT, 2 hours 56 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1136 PM CDT Wed Mar 14 2018 .SHORT TERM...(This evening through Saturday night) Issued at 322 PM CDT Wed Mar 14 2018 Tonight: Winds will diminish slightly a sunset, but remain at least 5-10kts overnight. This in concert with slight increase in low level moisture should result in warmer lows. Thursday-Thursday night: Fire weather will be the main threat this period. Gusty south winds and warmer temperatures are expected. Highs near 80 are anticipated in Russell and Barton counties, with upper 70s over much of the area. If full potential is realized temperatures could range from 80-85 over western half of the area. Strong winds will persist Thursday night, so lows will be quite mild too. Warm front and moisture return in concert with good upper diffluence will lead to a chance of rain showers and a few thunderstorms late Thursday night over the Flint Hills and Southeast KS. Friday: Latest model runs show surface low tracking a bit further north than models did yesterday, which leads to increasing likelihood that dry slot will traverse the area. This will lead to higher winds, higher temperatures and lower dewpoints. The dewpoint forecast was lowered, but very likely not far enough. High probability this will be the highest fire danger risk of this week. Saturday: Drier air will continue to filter into the area as ridge moves across area. Given sunshine, temperatures should rebound into the 60s. .LONG TERM...(Sunday through Wednesday) Issued at 322 PM CDT Wed Mar 14 2018 Shortwave moves through early in the period, but with some timing differences as ECMWF is a fair amount faster than the GFS. Either way, a surface low, dry slot and then cold front will move through Sunday afternoon/evening. this leads to some differences in temperatures and precipitation chances. Suspect precipitation chances are overdone as has been the tendency, especially in south central KS where dry slot is most likely to affect that area. Surface ridge will move across the area to start the work week. -Howerton && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1131 PM CDT Wed Mar 14 2018 Aviation concern will be wind shear tonight and again Thu night. Surface high continues to slide southeast across the Gulf coast with lee trough deepening. This has resulted in strong pressure gradient across the area and will maintain through Thu. Even though surface winds decreased after sunset, winds just off of the surface remain strong, with 45-50kts at 2,000ft. Therefore, ran with wind shear at all TAF sites overnight. The same can also be expected for Thu night. South winds will again get cranking after sunrise with sustain speeds along and west of I-135 in the 20-25kt range with higher gusts. Confidence is high that vfr conditions will remain in place through this TAF period. && .FIRE WEATHER... Issued at 322 PM CDT Wed Mar 14 2018 Elevated fire danger will occur Thursday and Friday. Current forecast is just shy of red flag criteria in central KS on Thursday. Combo of much stronger winds, and drier air on Friday will easily result in extreme GFDI, and potential catastrophic category for much of the area. Fair chance that overnight shift will hoist a fire weather watch for Friday. -Howerton && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 43 76 55 74 / 0 10 20 0 Hutchinson 43 78 55 72 / 0 10 20 10 Newton 43 76 55 72 / 0 10 30 10 ElDorado 43 75 55 74 / 0 10 30 0 Winfield-KWLD 44 75 57 75 / 0 10 20 0 Russell 44 82 53 66 / 0 10 20 10 Great Bend 45 82 53 67 / 0 10 10 10 Salina 43 77 52 69 / 0 10 30 10 McPherson 43 77 54 71 / 0 10 20 10 Coffeyville 42 75 57 77 / 0 10 50 10 Chanute 42 73 54 72 / 0 10 60 20 Iola 42 73 54 72 / 0 10 60 20 Parsons-KPPF 42 74 56 74 / 0 10 50 10 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...PJH LONG TERM...PJH AVIATION...RBL FIRE WEATHER...PJH
Hazardous weather outlook, Mar 14, 7:02 PM CDT, 7 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 702 PM CDT Wed Mar 14 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-150930- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 702 PM CDT Wed Mar 14 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Very high grassland fire danger is likely across the entire area on Thursday. Extreme to catastrophic grassland fire danger is forecast on Friday afternoon and early evening. Once again outdoor burning should be avoided. There are small chances of storms Thursday night over mainly southeast Kansas. Thunderstorms will be possible again for southeast and central Kansas Sunday night. Severe weather is not expected with any of this activity. Very high grassland fire danger is also forecast for most locations on Monday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/ Lawson
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 15, 2:32 AM CDT | Fire Weather Watch | ICT | Allen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more | 13 hr |
| Mar 15, 3:27 PM CDT | Red Flag Warning | ICT | Allen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more | 29 hr |
Nearby
Red Flag Warnings in Kansas, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.